Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Treatment for diarrhea after taking flagyl medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: IBS(Irritable Bowel Syndrome)
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   Worsening diarrhea after 2 doses of Flagyl. Instead of 3-4 BM yesterday, right now watery BM every hour with more nausea and upper abd pain. Is it a side effect of flagyl or the bug is resistance to the flagyl?
Doctor :   hi
Doctor :   Dr. XXXXXXXX here. Let me read what you have typed.
Doctor :   what other symptoms do you have?
Doctor :   is the medication you taking contain only Flagyl or is it a combination medication?
Doctor :   is there mucus, or blood coming in bowel movements?
Doctor :   are you there?
User :   Mainly worsening diarrhea, from minimal upper abdominal main to constant moderate pain and more nausea. By the way, forgot to tell you that I have severe gastroparesis and esophageal dysmotility I was c diff positive 2 days ago and have diarrhea since a week a ago , immunosuppressed from double transplant.
Doctor :   ok.
Doctor :   you should report to your treating doctor, who will examine you
Doctor :   and change your prescription to combination drugs which will control your symptoms
Doctor :   are you on any other medications at present?
User :   Am I at risk for serious problem if I wait until tomorrow for serious complications?
Doctor :   if the bowel movements are not controlled, you will slowly start feeling weak
Doctor :   go to ER and report your problems
Doctor :   since you are immunosuppressed, there might e a seroius infection associated
Doctor :   and it may not be the regular diarrhea that people get
User :   Yes, 4 anti rejection meeds, lasix, prefaced and a lot of other meeds.
Doctor :   ok
User :   Should. I hold lassie for now?
Doctor :   do not stop you medications on your own, discuss with your treating doctor about your current symptoms
Doctor :   lasix usually laeds to water loss in urination
Doctor :   and not in diarrhea, so stopping it will not make much difference to the diarrhea, but can cause other problems
Doctor :   your immunosupression makes you prone to infections
Doctor :   and the diarrhea not responding to Flagyl suggests that it is a complicated one
Doctor :   i recommend you to report your problems to your treating doctor at the earliest, and take medical help and possible change in medications to control your symptoms
User :   It's a bit more difficult to go to the ER now and can't find my PCP. The doctor that give me the flagyl is an on call doctor. Trying to hang on until tomorrow morning.
Doctor :   ok, in that case, you can call up tht on-call doctor again
Doctor :   and report your symptoms along with the history of immunosupression
Doctor :   such that you get help immediately and can relax til morning
Doctor :   and go to either your PCP or ER
Doctor :   keep drinking adequte fluids
Doctor :   having lemon tea will help a bit
Doctor :   in controlling water loss in diarhhrea
User :   Because of my complicated history, nobody call me back.
User :   Even the doctor who prescribed it, try calling the on call already.
Doctor :   ok.
Doctor :   in that case ER will be the only option left. do not hesitate to go to ER if you start feeling weak
Doctor :   or if the frequecy of bowel movements do not come down in next 2-3 hours
User :   Since I might me dehydrated already, that's why thinking of stop my night dose lasix.
Doctor :   *frequency
Doctor :   take lemon tea, it wil help you, mix one spoon of sugar and a pinch of salt in 1 glass of boiled and cooled water and continue to sip on it slowly
Doctor :   drink one such glass every time you have a bowel movement that is watery
Doctor :   stopping Lasix might have other problems for you since you do admit that you have acomplicated history
Doctor :   so do not stop taking any of the prescribed medications.
User :   Is it anti- diarrheal not recommended for the C. Diff diarrhea?
Doctor :   the diarrhea that you are having is body's protective mechanism to try and flush the organism out.
Doctor :   if you take anti-diarrheal, it will slow down the gut movement making the infection to stay longer
Doctor :   so do not take it on your own
Doctor :   if it is given along with the medication to which teh organism is sensitive to, then it will be fine,
Doctor :   taking it alone will not help at all
Doctor :   have you followed what I have said?
User :   Yes
Doctor :   is there anything else you would like to ask me?
User :   Not right now. Thank you
Doctor :   Thanks for consulting me. Bye for now. Please chat with our doctors 24/7 for medical queries. Please refer your friends to our service.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor